New Jersey, 2003

Damaging Wind in New Jersey, August 6, 2003

August 6, 2003 · NWS OKX · 1 event in 1 county or zone

As a severe thunderstorm moved north, it produced high winds that downed large tree limbs in North Arlington.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

As a severe thunderstorm moved north, it produced high winds that downed large tree limbs in North Arlington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 6, 3:20 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 6, 3:20 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
420 PM EDT WED AUG 6 2003

.SHORT TERM (TONIGHT-FRI)...RUNNING A LITTLE LATE WITH ATTENTION
DIVERTED TOWARD CONVECTION FIRING UP ALONG BOUNDARY EXTENDING FROM
INTO LOWER HUDSON VALLEY AND NE NJ...AND ALONG SEA BREEZE IN
MONMOUTH COUNTY NJ. ACTIVITY LESS WIDESPREAD THAN THAT OF
YESTERDAY...BUT WILL HAVE TO WATCH FOR PULSE SEVERE (LARGE HAIL
ALREADY REPORTED JUST TO OUR W...THANKS PHI) AS WELL AS LOCALLY
HEAVY RAINS/TRAINING CELLS. THEN A QUIET OVERNIGHT PERIOD AND EARLY
MORNING THU BEFORE MORE DIURNAL CONVECTION FIRES UP THU AFTERNOON.
WILL MOVE UP LIKELY POP INTO LATE THU NIGHT AS LEFT EXIT REGION OF
H3 JET AND H5 VORT ENTER OUR WESTERN ZONES PER ETA...THEN CONTINUE
LIKELY POP THROUGHOUT ON FRI AS FRONTAL WAVE MOVES ACROSS (COULD END
UP BEING MUCH LIKE YESTERDAY).
&&

.LONG TERM (FRI NIGHT-WED)...NOT MUCH CHANGE FROM PREVIOUS
FORECAST...WITH CHANCES OF AFTERNOON AND EVENING CONVECTION AND
SLIGHTLY BELOW NORMAL TEMPS. MOISTURE CONVEYOR BELT BETWEEN UPPER
TROUGH TO OUR W AND WESTERN ATLANTIC RIDGE SHOWS LITTLE SIGN OF
BREAKING DOWN UNTIL THE MIDDLE OF NEXT WEEK PER MRF...NOT A HIGH
CONFIDENCE FORECAST AS ECMWF HANGS TOUGH WITH UPPER TROUGH OVER
GREAT LAKES.

.MARINE...SMALL CRAFT ADVISORY WILL CONTINUE ON THE OCEAN WATERS FOR
ROUGH SEAS...HOWEVER WE HAVE SEEN THE OBSERVED SEA HEIGHTS COME DOWN
A BIT AND THESE SEAS ARE NOW MARGINAL. SEAS WILL LIKELY STAY IN
ABOUT THE 4 TO 5 FT RANGE FOR THE NEXT COUPLE OF DAYS. WINDS WILL
REMAIN LIGHT FOR THE TIME BEING.
&&

.AVIATION...CIGS AND VSBYS OUTSIDE OF CONVECTION ARE VFR. SCT
SHOWERS AND THUNDERSTORMS WILL CONTINUE WEST OF NASSAU COUNTY ON
LONG ISLAND AND FAIRFIELD COUNTY IN CONNECTICUT...WITH ISOLD
ACTIVITY OR LESS EAST OF THOSE COUNTIES. MVFR CIGS AND VSBYS SHOULD
ACCOMPANY THE CONVECTION. COVERAGE OF CONVECTION SHOULD DISSIPATE
TOWARD DARK...AND TAPER OFF SHORTLY AFTER. OVERNIGHT...EXPECT MVFR
VSBY AND IFR CIGS WITH AREAS OF BR.

&&

.RADAR...CONTINUES TO OPERATE IN THE TROPICAL Z/R RELATIONSHIP.

.OKX...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ROUGH OCEAN SEAS...ANZ355-353-350.

&&
Hazardous weather outlook, Aug 6, 3:00 AM EST, 13 hours 25 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-071000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
400 AM EDT WED AUG 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY
A PERSISTENT WEATHER PATTERN WILL RESULT IN SHOWERS AND
THUNDERSTORMS TODAY. BECAUSE THE AIR IS SO MOIST...HEAVY DOWNPOURS
ARE POSSIBLE WHICH CAN RESULT IN LOCALIZED STREET FLOODING. IN
ADDITION...RUNOFF FROM THESE STORMS WILL RESULT IN RISES ON AREA
RIVERS AND STREAMS.

THE COMBINATION OF OCEAN SWELLS AND SOUTHERLY WINDS HAVE CREATED
DANGEROUS CONDITIONS FOR BOATERS AND SWIMMERS ALONG THE SOUTH SHORE
OF LONG ISLAND. THE NATIONAL WEATHER SERVICE CONTINUES THE SMALL
CRAFT ADVISORY FOR ROUGH SEAS ON THE OCEAN WATERS FOR OBSERVED WAVE
HEIGHTS AND SWELLS AROUND 6 FT. IN ADDITION...LIFE GUARDS AT OCEAN
BEACHES HAVE REPORTED STRONG RIP CURRENTS ALONG THE SOUTH SHORE OF
LONG ISLAND.

.DAYS TWO THROUGH SEVEN...
WIDESPREAD HEAVY DOWNPOURS MAY BE POSSIBLE ON FRIDAY...OTHERWISE
SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

In the hours before

Special weather statement, Aug 6, 2:20 PM EST, 2 hours 5 minutes before
NJZ003-004-NYZ069-062000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
320 PM EDT WED AUG 6 2003

AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED AN AREA OF THUNDERSTORMS OVER TOTOWA...MOVING NORTHEAST
AT 25 MPH. THIS STORM WILL MOVE ACROSS EASTERN PASSAIC AND BERGEN
COUNTIES AND INTO ROCKLAND COUNTY IN NEW YORK BY 4 PM.

BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN THE VICINITY
OF...HALEDON...HAWTHORNE...PROSPECT PARK...PATERSON AROUND 325 PM...
NORTH HALEDON AROUND 330 PM...

HAIL UP TO ONE HALF INCH IN DIAMETER AND LOCALLY GUSTY WINDS ARE
EXPECTED WITH THESE STORMS.

FREQUENT CLOUD TO GROUND LIGHTNING HAS BEEN OBSERVED WITH THESE
STORMS.
Special weather statement, Aug 6, 3:38 PM EST, 47 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-070230-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
438 PM EDT WED AUG 6 2003

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED SOUTHEAST
NEW YORK...NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT IN A SLIGHT
RISK FOR SEVERE THUNDERSTORMS FROM LATE THIS AFTERNOON INTO THIS
EVENING. SCATTERED THUNDERSTORMS FROM LATE THIS AFTERNOON INTO THIS
EVENING COULD PRODUCE LARGE HAIL AND STRONG WINDS...AS WELL AS HEAVY
RAINS WHICH COULD CAUSE LOCALIZED STREET FLOODING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK THE NATIONAL WEATHER
SERVICE WEB SITE AT WEATHER.GOV

GOODMAN

The radar

The Philadelphia radar (KDIX), 96 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bergen

When
August 6, 4:25 PM EST
Where
Bergen County, North Arlington
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.783, -74.133

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374413.